Georgia, 2020Damaging Winds in Georgia, August 11, 2020
August 11, 2020 · NWS CHS · 6 events in 1 county or zone
A sea breeze circulation within a moderately unstable atmosphere between a trough of low pressure inland and a ridge of high pressure offshore led to severe thunderstorms across Southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sea breeze circulation within a moderately unstable atmosphere between a trough of low pressure inland and a ridge of high pressure offshore led to severe thunderstorms across Southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 7:01 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 11, 7:01 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
801 PM EDT Tue Aug 11 2020
.SYNOPSIS...
The region will remain positioned between Atlantic high
pressure well to the east and inland low pressure. A weak cold
front could approach the area over the weekend and linger in
the vicinity into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Early this evening: Mostly scattered coverage of thunderstorms
this evening, primarily impacting southeast Georgia. Most of the
activity has been fairly weak, except for one storm that has
pulsed up with 60+ dBZ over the -20 C height (nearly 27 kft) and
over 100 knots of storm top divergence. This storm is currently
warned for and will be impacting Fort Stewart and the Hinesville
area. Otherwise, storms are progressing from north to south and
should stay just in the scattered coverage range through the
rest of the evening. Focus for convection will then shift to the
coastal waters yet again and rain chances have been constructed
to reflect this. Overall, no significant fog or stratus
concerns.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A broad, deep layer trough remains inland with a Atlantic high
pressure to the east-southeast. South-southwest low-level flow
is expected to become onshore near the coast each afternoon due
to the sea breeze. The sea breeze and convective outflow
boundaries will be the main focus for any showers and
thunderstorms. Generally chance to low-end likely PoPs are
forecast for the afternoon and early evening showers and
thunderstorms each day with an isolated strong to severe
thunderstorm possible. Upper level flow remains weak and will
continue to result in slow-moving or virtually stationary
storms. With plenty of deep layer moisture and PWATs near 2
inches, some storms could produce locally heavy rainfall. High
temperatures remain in the normal range, mostly in the lower 90s
with upper 80s on Friday. Overnight lows in the lower to mid
70s, except upper 70s along the immediate coast.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Models continue to lack consistency in the long term period.
Broad troughing aloft appears to shift towards the East Coast
over the weekend into early next week. At the surface, a weak
front could approach the region and then linger over or near the
area. This setup will generally favor higher than normal rain
chances, although given a good amount of disagreement between
models, refinements will be needed. Temperatures will be near
climo.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions should prevail at KCHS and KSAV through 00z
Thursday. Through the rest of the evening, thunderstorms should
stay just west of KSAV, though it is possible for one to pass
within the vicinity. No concerns at KCHS. We expect additional
thunderstorms Wednesday afternoon, but it is too early to
introduce any thunder into the TAF's.
Extended Aviation Outlook: Flight restrictions possible in
showers/thunderstorms each day, mainly in the afternoon/evening.
&&
.MARINE...
Tonight: No significant concerns as far as winds/seas but some
stronger storms could cause locally hazardous conditions mainly
after midnight.
Wednesday through Saturday: No highlights are expected through
the week. The waters will remain between Atlantic high pressure
to the east and a broad area of lower pressure well inland. A
weak upper low is expected to transition to a mid- level trough
and move offshore by early Wednesday where convection could
linger offshore. In general, southerly winds of 15 knots or less
and seas of 3 feet or less are expected. An afternoon sea
breeze will turn winds southerly/onshore near the coast each
afternoon. Scattered showers and thunderstorms are expected
mainly late night and early morning.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BSH
SHORT TERM...BRM
LONG TERM...ETM
AVIATION...BSH/BRM
MARINE...RJB/BRM
Hazardous weather outlook, Aug 11, 2:44 AM EST, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
344 AM EDT Tue Aug 11 2020
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-120745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
344 AM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 11, 6:29 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
729 PM EDT Tue Aug 11 2020
GAZ138-120015-
Inland Liberty-
729 PM EDT Tue Aug 11 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY COUNTY...
At 729 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near McIntosh, or 8 miles east of Fort Stewart,
moving southwest at 5 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hinesville, Fort Stewart, McIntosh, Walthourville, Midway, Riceboro,
Flemington and Allenhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3176 8164 3179 8165 3182 8170 3186 8170
3197 8147 3195 8146 3194 8140 3188 8139
3184 8137 3184 8136 3170 8147 3170 8150
TIME...MOT...LOC 2329Z 043DEG 5KT 3191 8147Local storm report, Aug 11, 6:56 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
756 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HEAVY RAIN 3 NW CHARLESTON AIRPORT 32.93N 80.08W
08/11/2020 M1.23 INCH DORCHESTER SC COCORAHS
RAINFALL FELL IN AROUND 20 MINUTES.
&&
EVENT NUMBER CHS2000609
NEDThunderstorm Wind, Liberty
- When
- August 11, 7:01 PM EST to 7:02 PM EST
- Where
- Liberty County, 1.17 mi W of (Lhw)ft Stewart Hine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 31.880, -81.590
A social media post indicated a tree down on the road near the intersection of Niles Avenue and East 15th Street.
Thunderstorm Wind, Liberty
- When
- August 11, 7:02 PM EST to 7:03 PM EST
- Where
- Liberty County, 0.91 mi SE of Hinesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 31.840, -81.590
A picture shared via social media indicated damage to a garage door at a car dealership.
Thunderstorm Wind, Liberty
- When
- August 11, 7:04 PM EST to 7:05 PM EST
- Where
- Liberty County, 0.69 mi S of Hinesville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.840, -81.600
The Liberty County 911 Call Center reported a large limb down near the intersection of South Main Street and General Screven Way.
Thunderstorm Wind, Liberty
- When
- August 11, 7:08 PM EST to 7:09 PM EST
- Where
- Liberty County, 1.5 mi NNE of Gum Branch
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 31.820, -81.620
A power line and tree limb were reported down near the intersection of Pineland Avenue and Honey Ridge Lane.
Thunderstorm Wind, Liberty
- When
- August 11, 7:08 PM EST to 7:09 PM EST
- Where
- Liberty County, 1.5 mi SSW of Hinesville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.830, -81.610
A power line was reported down on the 600 block of McDowell Road.
Thunderstorm Wind, Liberty
- When
- August 11, 7:08 PM EST to 7:09 PM EST
- Where
- Liberty County, 1.81 mi SW of Hinesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 31.830, -81.620
Pictures via social media indicated roofing material on the ground from a business near the intersection of Pineland Avenue and Elma G Miles Parkway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916174, 916175, 916176, 916177, 916178, 916591.